Drug Overdose (cont.)
Self-Care at Home
Home care should not be done without first consulting a doctor or poison expert.
For some accidental drug overdoses, the local poison control center may recommend home therapy and observation. Because of the potential for problems after some overdoses, syrup of ipecac or other therapies should not be given unless directed by a medical professional.
- Most people have telephone access to a local poison control center. Locate the closest one to you through the American Association of Poison Control Centers.
- Anyone who has small children at home should have the "poison line" telephone number readily available near the telephone.
- People who take a drug overdose in an attempt to harm themselves generally require psychiatric intervention in addition to poison management. People who overdose for this purpose must be taken to a hospital's Emergency Department, even if their overdose seems trivial. These people are at risk for eventually achieving a successful suicide. The sooner you intervene, the better the success of avoiding suicide.
Medically Reviewed by a Doctor on 5/29/2014
Scott H Plantz, MD, FAAEM
Francisco Talavera, PharmD, PhD
Must Read Articles Related to Drug Overdose
Acetaminophen (Tylenol) Poisoning
Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin poisoning is either accidental or intentional. Symptoms of aspirin poisoning include ringing in the ears, impaired hearing, rapid breathing, dehydration...learn more >>
Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their sleep-inducing and anxiety-decreasing effec...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Drug Overdose: